Oklahoma, 2003

Tornadoes and Hail in Oklahoma, May 15 to 16, 2003

May 15 to 16, 2003 · NWS OUN · 53 events in 27 counties and zones

Many thunderstorms developed across the Oklahoma and Texas panhandles. One of these storms produced a long track tornado that eventually moved into Roger Mills County, Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$490,000
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Many thunderstorms developed across the Oklahoma and Texas panhandles. One of these storms produced a long track tornado that eventually moved into Roger Mills County, Oklahoma. After moving east into Oklahoma, these storms developed into three squall lines with many embedded bow echoes that moved across Oklahoma and portions of Texas. There were numerous damage reports across Oklahoma due to the strong winds produced by the squall lines. A brief tornado, embedded in one of the squall lines, also developed in Lincoln County producing F1 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 8:10 PM CST, 45 minutes earlier.

Area forecast discussion, May 15, 8:10 PM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT THU MAY 15 2003

CURRENT FORECAST REMAINS ON TRACK WITH STRONG POTENTIAL FOR SEVERE
WEATHER OCCURRING OVERNIGHT ACROSS THE FORECAST AREA. DRYLINE IN
WEST TEXAS HAS STALLED BUT PACIFIC FRONT IS ADVANCING FAIRLY RAPIDLY
EAST ACROSS TEXAS AND WILL CONTINUE TO OVERRUN THE DRYLINE DURING
THE NEXT FEW HOURS. PROFILERS AND SURFACE OBS INDICATE LOW LEVEL
WIND FIELD CONTINUING TO INCREASE DURING THE EVENING. LOW LEVEL
HELICITY VALUES ALSO INCREASING SUBSTANTIALLY OVER THE WESTERN PART
OF THE AREA IN RESPONSE TO STRENGTHENING WINDS. CHEYENNE MESONET
RECENTLY HAD A SOUTHEAST WIND GUST TO 55 MPH. MEANWHILE... SURFACE
DEWPOINTS NEAR 70 WERE SPREADING INTO SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS. SUPERCELLS WILL LIKELY BE MOVING INTO THE WESTERN
ZONES... ESPECIALLY IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
DURING THE NEXT FEW HOURS. SEVERE STORMS WILL BE SPREADING INTO
CENTRAL ZONES AFTER MIDNIGHT.

FCSTID = 32

243 PM CDT THU MAY 15 2003

LATEST SURFACE ANALYSIS SHOWS A STALLED FRONTAL BOUNDARY OVER
SOUTHERN KANSAS THAT EXTENDS TO NEAR THE DEVELOPING SURFACE LOW OVER
SOUTHEAST COLORADO. DRYLINE HAS BECOME SLIGHTLY BETTER ESTABLISHED
OVER EASTERN NEW MEXICO AND YET ANOTHER DIFFUSE FRONTAL BOUNDARY OR
SURFACE TROUGH REMAINS DRAPED OVER NORTHERN TEXAS. LATEST SATELLITE
IMAGERY AND RADAR TRENDS ALONG WITH SURFACE ANALYSIS SUGGESTS THAT
THE MOST LIKELY AREA FOR CONVECTIVE INITIATION THAT WILL EVENTUALLY
AFFECT THE WESTERN HALF OF THE AREA WILL BE NEAR AND SLIGHTLY EAST
OF THE ABOVE MENTIONED SURFACE LOW OVER THE NEXT SEVERAL HOURS.

STRONG ASCENT IS EXPECTED TO OVERSPREAD THE TEXAS PANHANDLE AND
POINTS NORTHWARD BY LATE AFTERNOON AND EARLY EVENING AS THE LEFT
EXIT REGION OF THE UPPER JET REPOSITIONS ITSELF OVER THE AREA. IN
RESPONSE TO THE UPPER LEVEL FLOW...THE LOW LEVEL JET WILL DEVELOP
AND STRENGTHEN WITH THE LEADING EDGE OF THE JET AXIS TOWARD
SOUTHEAST COLORADO AND WESTERN KANSAS. BELIEVE THAT CONVECTION THAT
FORMS IN THESE AREAS WILL ATTEMPT TO PROPAGATE SOUTHEASTWARD INTO
THE NORTHERN HALF OF THE AREA. OTHER TSRA COULD FORM WITHIN THE LOW
LEVEL JET AXIS WHICH SHOULD DEVELOP OVER THE WESTERN HALF OF THE
AREA BETWEEN 00-06Z. GIVEN THE MAGNITUDE OF VERTICAL WIND SHEAR AND
SUFFICIENT INSTABILITY...ANY OF THESE STORMS COULD BECOME SEVERE.

ANOTHER SCENARIO THAT COULD IMPACT THE AREA OVERNIGHT IS
THUNDERSTORMS DEVELOPING ALONG THE DRYLINE. GIVEN THE TIMING AND
MAGNITUDE OF ASCENT PROGGED BY THE ETA...MOST OF THIS ACTIVITY IS
EXPECTED TO DEVELOP DURING THE EVENING ALONG THE DRYLINE WITH A
SOLID LINE OF CONVECTION POSSIBLE. THIS CONVECTION MAY SURGE OUT
AHEAD OF THE DRYLINE AND INTO THE SOUTHWEST ONE THIRD OF THE AREA
BEFORE MIDNIGHT. GIVEN THE POSSIBLE HODOGRAPHS DEPICTED BY THE
ETA...THIS REGION MAY BE INFLUENCED BY THE MOST SIGNIFICANT SEVERE
WEATHER TO AFFECT THE AREA OVERNIGHT.

SURFACE LOW AND ASSOCIATED DRYLINE ARE EXPECTED TO MOVE SLOWLY
EASTWARD THROUGH THE AREA FRIDAY WITH ADDITIONAL SEVERE WEATHER
POSSIBLE OVER THE EASTERN HALF. AS THE LOW BEGINS TO SHIFT EAST
OF THE AREA...THE MODELS ARE INDICATING A LARGE SHIELD OF LOW
STRATUS POSSIBLY REMAINING OVER THE AREA FRIDAY NIGHT AND EARLY
SATURDAY BEFORE SUBSIDENCE INCREASES OVER THE AREA. LOW POPS ARE
STILL WARRANTED OVER THE EASTERN HALF OF THE AREA FRIDAY NIGHT AND
EVEN EARLY SATURDAY DUE TO UNCERTAINTY THAT THE LOW WILL ACTUALLY BE
EAST OF THE AREA BY THIS TIME.

A BRIEF PERIOD OF LOW LEVEL MOISTURE RETURN SHOULD DEVELOP AHEAD OF
THE NEXT COLD FRONT WHICH THE MEDIUM RANGE MODELS SUGGEST WILL MOVE
THROUGH THE AREA MONDAY. DRY WEATHER IS EXPECTED TUESDAY AND
WEDNESDAY BEFORE LOW POPS RETURN BY NEXT THURSDAY AS THE DRYLINE
RE-ESTABLISHES ITSELF TO THE WEST.

OKC   68  76  60  74 /  90  70  20   0
HBR   68  75  57  74 /  80  60   0   0
SPS   69  81  62  75 /  70  50   0   0
GAG   64  64  52  72 /  90  60  30   0
PNC   67  71  58  74 /  90  80  50  20
DUA   70  85  69  78 /  80  70  30  20

.OUN...
OK...NONE.
TX...NONE.

JAMES
Hazardous weather outlook, May 15, 11:00 AM CST, 9 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PORTIONS OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST AND
PARTS OF CENTRAL OKLAHOMA.

LOCATION...THE HIGH RISK IS GENERALLY WEST OF A LINE FROM ARNETT TO
CLINTON TO FREDERICK OKLAHOMA TO SEYMOUR TEXAS. THE MODERATE RISK
AREA IS EAST OF THE HIGH RISK AND SOUTHWEST OF A LINE FROM MEDFORD
TO HOLDENVILLE OKLAHOMA. THE MODERATE RISK INCLUDES THE OKLAHOMA
CITY METRO AREA... AND THE REMAINDER OF WESTERN NORTH TEXAS
INCLUDING WICHITA FALLS. THE SLIGHT RISK INCLUDES THE REMAINDER OF
CENTRAL AND NORTH CENTRAL OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
THIS EVENING THROUGH FRIDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS AND PLAN FOR
SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON THROUGH EARLY
FRIDAY MORNING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING FROM ARIZONA INTO
NORTHWEST NEW MEXICO EARLY THURSDAY AFTERNOON. AT THE SURFACE... A
DRYLINE IS ACROSS EASTERN NEW MEXICO AND A WARM FRONT EXTENDS FROM
NORTHEAST TEXAS TO NEAR THE DALLAS METROPLEX AND WEST INTO WEST
TEXAS. THE UPPER STORM SYSTEM WILL MOVE EAST THROUGH NORTHERN NEW
MEXICO AND INTO THE TEXAS PANHANDLE OVERNIGHT. AS THE UPPER LEVEL
STORM SYSTEM APPROACHES THE AREA... LOW PRESSURE AT THE SURFACE WILL
DEEPEN ACROSS THE TEXAS PANHANDLE AND SOUTHEASTERLY WINDS WILL HELP
MOVE MOIST AND UNSTABLE AIR TOWARD THE DRYLINE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG THE DRYLINE IN THE
TEXAS AND OKLAHOMA PANHANDLES AND WEST TEXAS. THE THUNDERSTORMS WILL
THEN MOVE OR DEVELOP INTO WESTERN SECTIONS OF OKLAHOMA AND NORTH
TEXAS... MOST LIKELY BEGINNING THIS EVENING.

THE AIRMASS WILL BE HIGHLY UNSTABLE AND LOW LEVEL WIND SHEAR WILL BE
EXTREME ACROSS THE AREA THIS EVENING AND OVERNIGHT. THIS WILL ALLOW
A FAVORABLE ENVIRONMENT FOR SUPERCELL THUNDERSTORMS AND TORNADOES...
ESPECIALLY IN THE HIGH AND MODERATE RISK AREAS. VERY LARGE HAIL AND
DAMAGING WINDS CAN ALSO BE EXPECTED.

THE SEVERE WEATHER THREAT IS EXPECTED TO CONTINUE WELL INTO THE
NIGHT AS THE STRONG SYSTEM MOVES EASTWARD ACROSS THE AREA.  THE
FAVORABLE WIND SHEAR WILL CONTINUE TO SUPPORT SUPERCELL
THUNDERSTORMS THROUGH THE OVERNIGHT HOURS ALONG WITH THE THREAT OF
TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE SEVERE THUNDERSTORMS THREAT WILL CONTINUE FRIDAY WITH THE MAIN
FOCUS SHIFTING TO THE EASTERN HALF OF OKLAHOMA AS THE UPPER LEVEL
LOW CONTINUES EASTWARD ACROSS THE SOUTHERN PLAINS. AFTER A BRIEF
RESPITE SATURDAY AND SUNDAY...THUNDERSTORM WILL AGAIN BE POSSIBLE
MONDAY AND TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

In the hours before

Special weather statement, May 15, 6:29 PM CST, 2 hours 26 minutes before
TXZ087-160045-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
729 PM CDT THU MAY 15 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED NEAR ASPERMONT IN STONEWALL COUNTY
MOVING NORTHEAST AT 45 MPH.

PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, May 15, 7:03 PM CST, 1 hour 52 minutes before
TXZ084-085-088-160115-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT THU MAY 15 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR...FOARD AND WILBARGER
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED BETWEEN BENJAMIN AND KNOX CITY IN
KNOX COUNTY...MOVING NORTHEAST AT 55 MPH.

PEOPLE IN BAYLOR...FOARD AND WILBARGER COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Local storm report, May 15, 7:14 PM CST, 1 hour 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT THU MAY 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 PM    1 N BENJAMIN              TX   .88 INCH HAIL
05/15/03   KNOX                           REPORTED BY MEDIA

JP
Local storm report, May 15, 7:16 PM CST, 1 hour 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT THU MAY 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    2 SW DURHAM               OK   .75 INCH HAIL
05/15/03   ROGER MILLS                    REPORTED BY SPOTTER

SBS
Special weather statement, May 15, 7:55 PM CST, 1 hour before
OKZ014-160205-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT THU MAY 15 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A SEVERE THUNDERSTORMS NEAR WHEELER TEXAS... OR ABOUT 20 MILES
SOUTHWEST OF REYDON AT 855 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS
STORM HAS ALSO EXHIBITED ROTATION AND MAY PRODUCE A TORNADO THREAT
IN ROGER MILLS COUNTY AFTER 905 PM.

PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

...SPEG.
Special weather statement, May 15, 8:52 PM CST, 3 minutes before
OKZ010-015-016-160300-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
952 PM CDT THU MAY 15 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY AND WOODWARD
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED JUST WEST OF DURHAM AT 952 PM
CDT...MOVING NORTHEAST AT 45 MPH. OTHER STORMS WERE INTENSIFYING
NEAR ARNETT AND NORTHWEST OF LEEDEY.

PEOPLE IN CUSTER...DEWEY AND WOODWARD COUNTIES...INCLUDING THE CITY
OF WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Vance AFB radar (KVNX), 30 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 11 hail, 2 tornado. Local standard time, as filed.

Hail, Roger Mills

When
May 15, 8:55 PM CST
Where
Roger Mills County, 2 mi SW of Durham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.533, -98.350

Thunderstorm Wind, Ellis

When
May 15, 9:10 PM CST
Where
Ellis County, Shattuck
Measured
53 kt (61 mph) measured gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.267, -98.500

Tornado, Roger Mills

When
May 15, 10:03 PM CST to 10:17 PM CST
Where
Roger Mills County, 5 mi WNW of Sweetwater
Rating
F1
Path length
5.5 mi
Path width
880 yd
Property damage
$65,000
Reported by
EMERGENCY MANAGER
Coordinates
36.533, -98.350

This long track tornado began south of Kelton in Wheeler County, Texas and moved northeast crossing the state line approximately three-quarters of a mile north of Highway 152. This tornado was a half a mile wide when it crossed the state line. The tornado moved east-northeast before dissipating three miles north of Sweetwater. The tornado damaged a grain silo and mobile home just after crossing the state line. The next significant area of damage was three miles northwest of Sweetwater where the tornado went through a dairy farm. The hay barn, dairy barn, and another large barn were damaged or destroyed. A trailer was also destroyed. The roof of the frame house was removed. The tornado also injured three cows that eventually had to be put down. Shortly before dissipating the tornado ripped the roof off a church parsonage and damaged the Assembly of God Church that was nearby.

Hail, Roger Mills

When
May 15, 10:30 PM CST
Where
Roger Mills County, 8 mi N of Sweetwater
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -98.733

Thunderstorm Wind, Roger Mills

When
May 15, 10:30 PM CST
Where
Roger Mills County, 8 mi N of Sweetwater
Measured
52 kt (60 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
36.733, -98.367

Thunderstorm Wind, Beckham

When
May 15, 10:30 PM CST
Where
Beckham County, 6 mi NNW of Mayfield
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
34.633, -99.350

A house located on the south side of Highway 152 had some roof damage.

Hail, Roger Mills

When
May 15, 10:35 PM CST
Where
Roger Mills County, Sweetwater
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
36.750, -98.350

Hail was reported at the intersection of Highway 152 and Highway 30.

Thunderstorm Wind, Roger Mills

When
May 15, 10:35 PM CST
Where
Roger Mills County, 6 mi SW of Cheyenne
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.333, -97.900

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Roger Mills

When
May 15, 10:40 PM CST
Where
Roger Mills County, 6 mi SW of Cheyenne
Measured
70 kt (81 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.517, -97.950

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Ellis

When
May 15, 10:40 PM CST
Where
Ellis County, 17 mi N of Gage
Measured
52 kt (60 mph) estimated gust
Property damage
$50
Reported by
GENERAL PUBLIC
Coordinates
34.200, -97.583

Several three inch diameter tree limbs were downed.

Thunderstorm Wind, Roger Mills

When
May 15, 10:45 PM CST to 10:55 PM CST
Where
Roger Mills County, 2 mi W of Cheyenne
Measured
75 kt (86 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
34.467, -95.967

Strong straight-line winds from a developing bow echo caused damage across the Cheyenne area. Several outbuildings were damaged or destroyed. A grain silo had the top ripped off. Several homes sustained shingle and roof damage, especially in southwest sections of town. The Cheyenne airport, Mignon Laird Municipal Airport, had several buildings destroyed or damaged along with six airplanes heavily damaged. The Cheyenne High School also sustained some roof damage.

Hail, Roger Mills

When
May 15, 10:59 PM CST
Where
Roger Mills County, 3 mi S of Hammon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.733, -97.217

Thunderstorm Wind, Roger Mills

When
May 15, 10:59 PM CST
Where
Roger Mills County, 3 mi S of Hammon
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.850, -97.017

Thunderstorm Wind, Harper

When
May 15, 11:00 PM CST
Where
Harper County, 11 mi E of Buffalo
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
34.867, -97.050

A large cattle feeder was blown a quarter of a mile.

Thunderstorm Wind, Custer

When
May 15, 11:05 PM CST
Where
Custer County, 5 mi SW of Butler
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.850, -97.017

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Woods

When
May 15, 11:45 PM CST
Where
Woods County, 6 mi E of Waynoka
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.983, -96.767

Hail, Dewey

When
May 16, 12:00 AM CST
Where
Dewey County, Taloga
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -96.633

Thunderstorm Wind, Washita

When
May 16, 12:00 AM CST
Where
Washita County, 4 mi W of Dill City
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.383, -96.917

Thunderstorm Wind, Jackson

When
May 16, 12:00 AM CST
Where
Jackson County, 6 mi SW of Duke
Measured
56 kt (64 mph) estimated gust
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
34.183, -97.150

Several tree limbs were downed.

Thunderstorm Wind, Jackson

When
May 16, 12:11 AM CST
Where
Jackson County, Eldorado
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.233, -96.667

Hail, Jackson

When
May 16, 12:11 AM CST
Where
Jackson County, Eldorado
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.233, -96.667

Thunderstorm Wind, Tillman

When
May 16, 12:12 AM CST
Where
Tillman County, 1 mi W of Davidson
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -97.383

Fourteen power poles were snapped.

Thunderstorm Wind, Tillman

When
May 16, 12:19 AM CST
Where
Tillman County, 11 mi W of Davidson
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -97.083

A small barn was blown over, one and a quarter miles west of the intersection of Highway 54 and Highway 70.

Thunderstorm Wind, Blaine

When
May 16, 12:20 AM CST
Where
Blaine County, Canton Lake
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.150, -96.667

Wind was reported at the Canton Lake Dam.

Thunderstorm Wind, Alfalfa

When
May 16, 12:20 AM CST
Where
Alfalfa County, 15 mi S of Cherokee
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.333, -96.467

Hail, Alfalfa

When
May 16, 12:20 AM CST
Where
Alfalfa County, 15 mi S of Cherokee
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.733, -96.700

Thunderstorm Wind, Major

When
May 16, 12:20 AM CST
Where
Major County, 1 mi W of Fairview
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.800, -96.950

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Tillman

When
May 16, 12:20 AM CST
Where
Tillman County, 3 mi W of Grandfield
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.800, -97.033

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Alfalfa

When
May 16, 12:25 AM CST
Where
Alfalfa County, 1 mi SW of Cherokee
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.500, -96.683

Wind was measured by the Oklahoma mesonet.

Hail, Jackson

When
May 16, 12:32 AM CST
Where
Jackson County, 1 mi W of Altus
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.450, -100.000

Thunderstorm Wind, Alfalfa

When
May 16, 12:32 AM CST
Where
Alfalfa County, Cherokee
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -99.700

Numerous trees were downed in a park on the north side of town.

Thunderstorm Wind, Garfield

When
May 16, 1:01 AM CST
Where
Garfield County, Vance Afb
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.817, -99.950

Thunderstorm Wind, Stephens

When
May 16, 1:20 AM CST
Where
Stephens County, Duncan
Measured
55 kt (63 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
36.267, -99.883

Thunderstorm Wind, Garvin

When
May 16, 1:39 AM CST
Where
Garvin County, Elmore City
Measured
69 kt (79 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
36.033, -98.967

The roof to a school sustained major damage. Power lines and trees were also downed.

Thunderstorm Wind, Jefferson

When
May 16, 1:40 AM CST
Where
Jefferson County, 1 mi N of Ringling
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.533, -99.917

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Kay

When
May 16, 1:59 AM CST to 2:04 AM CST
Where
Kay County, Ponca City
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
35.283, -99.200

Several roofs and windows of homes were damaged. Vehicle windows were also broken along with downed trees and a damaged air conditioning unit. The damage was sustained within a 2 mile long and 2 block wide path.

Thunderstorm Wind, Garvin

When
May 16, 2:00 AM CST
Where
Garvin County, Pauls Valley
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.533, -99.917

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Garvin

When
May 16, 2:05 AM CST
Where
Garvin County, 5 mi W of Stratford
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
NEWSPAPER
Coordinates
34.233, -99.283

A large tree was uprooted.

Thunderstorm Wind, Garvin

When
May 16, 2:06 AM CST
Where
Garvin County, Stratford
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
NEWSPAPER
Coordinates
34.233, -99.100

A large tree was snapped.

Thunderstorm Wind, Garvin

When
May 16, 2:10 AM CST
Where
Garvin County, 5 mi NW of Stratford
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.417, -99.917

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, McClain

When
May 16, 2:15 AM CST
Where
McClain County, Byars
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.417, -99.917

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Garvin

When
May 16, 2:15 AM CST
Where
Garvin County, 5 mi NW of Stratford
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.550, -99.750

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Payne

When
May 16, 2:15 AM CST
Where
Payne County, Cushing
Measured
50 kt (58 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
35.550, -99.750

Thunderstorm Wind, Pontotoc

When
May 16, 2:20 AM CST to 2:40 AM CST
Where
Pontotoc County, 3 mi SW of Ada
Measured
61 kt (70 mph) estimated gust
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
34.467, -99.650

Estimated straight-line wind gusts ranging from 60 to 70 mph caused sporadic damage along a path approximately 17 miles long, with Ada receiving the worst damage. One home was damaged in Latta, which is 2.5 miles SW of Ada. The Red Cross reported 85 homes damaged along the path with lots of shingle and roof damage. Several businesses in Ada were also damaged. Numerous trees were damaged with large limbs downed near the courthouse. A nursing home lost a portion of its roof. Several garage doors were blown in across the area. Some debris from factories in Ada were found approximately 4 miles east of town.

Thunderstorm Wind, Seminole

When
May 16, 2:35 AM CST
Where
Seminole County, Bowlegs
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.600, -99.650

An area 500 yards long sustained damage to numerous trees.

Thunderstorm Wind, Seminole

When
May 16, 2:40 AM CST
Where
Seminole County, 3 mi NE of Bowlegs
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.567, -99.750

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Seminole

When
May 16, 2:43 AM CST
Where
Seminole County, Cromwell
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
34.467, -99.650

A house was reported damaged along with a barn destroyed. A trailer house was moved from its original position. Both a well-house and yard play equipment were reported missing.

Thunderstorm Wind, Pottawatomie

When
May 16, 2:50 AM CST
Where
Pottawatomie County, 3 mi N of Shawnee
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.583, -99.383

Wind was measured by the Oklahoma mesonet.

Tornado, Lincoln

When
May 16, 2:53 AM CST to 2:58 AM CST
Where
Lincoln County, 1 mi NNW of Prague
Rating
F1
Path length
2.3 mi
Path width
20 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.117, -98.617

This tornado occurred in the middle of the night and was embedded within a bowing portion of a squall line. The tornado destroyed a barn and caused tree damage as it moved northeast.

Hail, Carter

When
May 16, 3:28 AM CST
Where
Carter County, 1 mi W of Ardmore
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.583, -99.383

Thunderstorm Wind, Johnston

When
May 16, 3:50 AM CST
Where
Johnston County, Tishomingo
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.833, -99.417

Several trees were downed and windows broken.

Hail, Johnston

When
May 16, 3:50 AM CST
Where
Johnston County, Tishomingo
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.583, -99.250

Hail, Atoka

When
May 16, 4:20 AM CST
Where
Atoka County, 5 mi E of Stringtown
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.583, -98.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyThe tornado archive for Oklahoma, 2003Warnings in Oklahoma, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361434, 5361435, 5361219, 5361436, 5361437, 5361438, 5361439, 5361440, 5361441, 5361442, 5361473, 5361443, 5361444, 5361445, 5361446, 5361447, 5361448, 5361449, 5361450, 5361451, 5361452, 5360513, 5360514, 5360515, 5360516, 5360904, 5360905, 5360906, 5360907, 5360908, 5360909, 5360910, 5360911, 5361173, 5360912, 5361174, 5360913, 5361217, 5361216, 5360914, and more.